Hail, Lyon
- When
- March 29, 6:21 PM CST to 6:22 PM CST
- Where
- Lyon County, 5.53 mi S of Allen
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.570, -96.170
Nickel sized hail reported.
A line of severe thunderstorms developed during the late afternoon and moved across northeast Kansas producing sporadic wind gusts very heavy rains and one tornado. The tornado was rated EF1 with an intermittent path of around 9 miles.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
A line of severe thunderstorms developed during the late afternoon and moved across northeast Kansas producing sporadic wind gusts very heavy rains and one tornado. The tornado was rated EF1 with an intermittent path of around 9 miles. Very heavy rains also produced local flash flooding due to storm training over the same areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Mar 29, 4:56 PM CST, 1 hour 25 minutes earlier.
Area Forecast Discussion...CORRECTED National Weather Service Topeka KS 556 PM CDT Tue Mar 29 2022 .UPDATE... Issued at 556 PM CDT Tue Mar 29 2022 Storms have struggled to strengthen to severe levels thus far. However some intensification could occur as the low level jet strengthens this evening. So we expect the risk for severe weather to continue as a somewhat linear system moves east across eastern Kansas. Damaging winds and large hail continue to be the main concern. We can't rule out a tornado either as the low level hodograph elongates in response to the strengthening low level jet. && .DISCUSSION... Issued at 239 PM CDT Tue Mar 29 2022 Early spring storm system bringing a variety of conditions over the next 24 hours. Warm front had pushed north into northeast Kansas at 18Z with dewpoints in the 50s in the warm sector. Surface low pressure centered over south-central Nebraska bringing dry air noted on 12Z DDC sounding northeast into central Kansas with dewpoints into the 20s and 30s. Observations into southwest Kansas indicate some visibility restrictions likely from blowing dust while temps were steady in the 40s in northwest Kansas. At least a few hours of Red Flag Warning conditions and Advisory-level winds remain on track locally though conditions may become less extreme by sunset and headlines could be canceled early. Main focus through tonight is on thunderstorms. Main forcing mechanism early on looks to be dry line convergence in south-central Kansas late this afternoon with storms spreading northeast into the early evening, then cold frontal convergence pushing in after sunset from northwest to southeast. Instability builds to around 1000 J/kg with decent mid-level lapse rates for an initial hail threat though winds look to be more of a concern in the mid-evening to overnight with a more linear forcing. An increasing low-level jet looks to ramp 0-1 km SRH up to 100-250 J/kg and would support at least some concern for brief tornadoes on maturing bows. If early evening storms can become more widespread, eastern areas could see a few rounds of storms and some locally heavy rains. Instability should wane late tonight but some thunder could linger to around sunrise in southeastern locations. Precip chances linger much of Wednesday as northern branch energy rotates southeast behind the southern branch wave with steady to cooling surface temps through the day. Precip type should be rain Wednesday though the cooling column brings some light wintry precip potential to northern locations Wednesday night. The next precip chance remains on track for late Friday into early Saturday with a mainly rain chance, with minor potential for some instability to return late in weekend into early next week as the next wave passes through. Zonal flow brings temps back to around normal by Friday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday) Issued at 556 PM CDT Tue Mar 29 2022 Timing TS at the terminals is based on the CAMs which seem to have a reasonable handle on the ongoing convection. Some MVFR CIGS are forecast to move in behind the front overnight and linger into Wed morning. Some improvement in the CIGS is forecast Wednesday thanks to some low level dry air advection. Confidence in coverage of SHRA Wednesday is low so may just include a VCSH for TOP and FOE where the higher probability for precip is. && .FIRE WEATHER... Issued at 239 PM CDT Tue Mar 29 2022 Strong south-southwest winds bringing dry air into north-central Kansas early this afternoon. RH values are a bit slower to fall than expected but Red Flag conditions should yet verify for a few hours, though eastern areas of the Warning look much less extreme. RH values recover quickly this evening though a front will bring a wind shift to the northwest by midnight, with speeds around 15 MPH expected. && .TOP WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM CDT this evening for KSZ008-020>022- 034>040-054>056-058-059. Red Flag Warning until 9 PM CDT this evening for KSZ008-009-020- 021-034-035. && UPDATE...Wolters DISCUSSION...65 AVIATION...Wolters FIRE WEATHER...65
Hazardous Weather Outlook National Weather Service Topeka KS 249 PM CDT Tue Mar 29 2022 KSZ008>012-020>024-026-034>040-054>056-058-059-302000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 249 PM CDT Tue Mar 29 2022 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight South winds will be sustained at 25 to 30 MPH with gusts around 45 MPH along and south of a line from Belleville to Lawrence into early this evening. A Wind Advisory is in effect for this area through 8 PM. Warm and dry air will be brought in by the strong south winds will result in elevated fire danger conditions as most fuels remain dormant and dry. A Red Flag Warning is in effect until 9 PM along and west of a line from Washington to Abilene. Very High fire danger exists east of this line to along a line from Marysville to Topeka to Emporia. Thunderstorms are possible through late tonight. Some of these storms may be severe, mainly from 7 PM to 1 AM east of a line from Washington to Abilene. Hail up to an inch in diameter and wind gusts around 60 MPH will be the main hazards, however a few brief tornadoes will also be possible, mainly east of a line from Valley Falls to Council Grove. The severe weather threat slowly shifts east through the night. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
532 PM CDT Tue Mar 29 2022
KSZ035-292300-
Dickinson-
532 PM CDT Tue Mar 29 2022
...A strong thunderstorm will impact portions of central Dickinson
County through 600 PM CDT...
At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Carlton, moving northeast at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Abilene, Enterprise, Carlton and Talmage.
This includes Interstate 70 between mile markers 270 and 283.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central Kansas.
&&
LAT...LON 3881 9737 3905 9725 3891 9693 3890 9693
3861 9719 3861 9737
TIME...MOT...LOC 2231Z 214DEG 57KT 3863 9732
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
TeefeyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
537 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM NON-TSTM WND GST 2 SSE CONCORDIA 39.55N 97.65W
03/29/2022 M58 MPH CLOUD KS ASOS
&&
SMBSpecial Weather Statement
National Weather Service Topeka KS
634 PM CDT Tue Mar 29 2022
KSZ022-036>038-054-300000-
Wabaunsee-Geary-Lyon-Riley-Morris-
634 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of southeastern Geary,
southeastern Riley, eastern Morris, western Wabaunsee and
northwestern Lyon Counties through 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Alta Vista to 5 miles south of
Council Grove. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Council Grove, Alma, Americus, Alta Vista, Dwight, McFarland,
Bushong, Dunlap, Council Grove Lake and Volland.
This includes Interstate 70 between mile markers 313 and 331.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3852 9635 3852 9662 3904 9663 3917 9623
3851 9618 3851 9635
TIME...MOT...LOC 2333Z 256DEG 38KT 3896 9654 3858 9652
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
TeefeySpecial Weather Statement
National Weather Service Topeka KS
655 PM CDT Tue Mar 29 2022
KSZ038-039-054-055-300030-
Wabaunsee-Shawnee-Lyon-Osage-
655 PM CDT Tue Mar 29 2022
...Strong thunderstorms will impact portions of western Shawnee,
Wabaunsee, western Osage and northern Lyon Counties through 730 PM
CDT...
At 655 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Belvue to near Americus. Movement was east
at 40 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rossville, Eskridge, Dover, Silver Lake, Burlingame, Americus, Maple
Hill, McFarland, Harveyville, Reading, Paxico, Allen, Admire,
Willard, Bushong and Keene.
This includes the following highways...
Interstate 70 between mile markers 330 and 353.
Kansas Turnpike between mile markers 135 and 166.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
northeastern and east central Kansas.
&&
LAT...LON 3850 9633 3919 9624 3919 9612 3920 9610
3918 9607 3916 9606 3916 9609 3914 9604
3913 9604 3920 9603 3922 9579 3850 9587
TIME...MOT...LOC 2355Z 264DEG 34KT 3917 9617 3854 9625
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
TeefeyPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
721 PM CDT TUE MAR 29 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL 6 S ALLEN 38.57N 96.17W
03/29/2022 M0.88 INCH LYON KS TRAINED SPOTTER
&&
NGThe Topeka radar (KTWX), 48 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
3 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Nickel sized hail reported.
Wind gust of 60 mph reported by spotter.
Public reported a 60 mph wind gust.
Trained spotter reported a 60 mph wind gust.
Nickel sized hail reported.
National Weather Service surveyed the area and found a intermittent narrow damage path to outbuildings and a few structures. Maximum winds estimated to around 97 mph based on the damage indicators and degree of damage. This was an EF1 tornado. No injuries occurred due to this tornado.
Quarter sized hail reported.
Water over roadway at 56 highway and S. Topeka Avenue. Road closed at this location.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyThe tornado archive for Kansas, 2022Warnings in Kansas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014282, 1014283, 1014284, 1014285, 1014286, 1004994, 1014287, 1014293.